Alert archive / Iowa / Special Weather Statements in 2017
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Apr 10, 2017, 2:13 AM CDT for Cedar County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2017, 2:13 AM CDT (07:13 UTC)
- Expired
- Apr 10, 2017, 2:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Quad Cities, IA
County Cedar County, IA
The radar
The Quad Cities radar (KDVN), 37 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 443 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
947 WWUS83 KDVN 100713 SPSDVN Special Weather Statement National Weather Service Quad Cities IA/IL 213 AM CDT MON APR 10 2017 IAC031-045-139-163-100745- Cedar-Scott-Muscatine-Clinton- 213 AM CDT MON APR 10 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CEDAR...NORTHWESTERN SCOTT...NORTHERN MUSCATINE AND SOUTHWESTERN CLINTON COUNTIES UNTIL 245 AM CDT... At 212 AM CDT, radar indicated strong thunderstorms were located along a line extending from 7 miles west of Tipton to near Nichols. Movement was northeast at 50 mph. Wind gusts of 50 to 55 mph and dime size hail are possible with these storms. Locations impacted include... Tipton, West Branch, Durant, West Liberty, Wilton, Walcott, Lowden, Calamus, Atalissa, Toronto, Dixon, Stockton, New Liberty, and Cedar Valley. This includes Interstate 80 in Iowa between mile markers 255 and 286. LAT...LON 4192 9076 4157 9074 4148 9134 4183 9135 TIME...MOT...LOC 0712Z 245DEG 45KT 4177 9128 4151 9130 $$ 08
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Apr 9, 11:45 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 9, 11:45 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1145 PM CDT Sun Apr 9 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 322 PM CDT Sun Apr 9 2017 Visible satellite shows thinning cirrus allowing for filtered sunshine across much of the area, with a cumulus deck increasing over southwest portions of the cwa within deeper low level moist axis characterized by surface dew points around 60 degrees and PWATs near 1 inch. The ample sunshine and gusty south winds has allowed for another warm day across the area with temperatures in the mid 70s to near 80 degrees. AMDAR data and 12z regional raob data depict a capping inversion in place, which coupled with a lack of forcing/coherent trigger has maintained a clean radar scope today. A surface low was located over northeast NE this afternoon, and is expected to lift into the Great Lakes on Monday as an upper level shortwave shifts east from the Rockies into the Upper Midwest. Attendant cold front will move east and interact with the better moisture to bring chances for showers and storms tonight into Monday. && .SHORT TERM...(This Evening through Monday) ISSUED AT 322 PM CDT Sun Apr 9 2017 Still seeing some differences in models on convective initiation and placement/coverage, which is largely tied to handling of low level moisture and capping inversion/elevated mixed layer. Overall, lack of forcing and strengthening EML ahead of front may limit any convective development ahead of the cold front to our west/southwest until after sunset. While mixed signals on amount of convection and location makes for lower confidence precip forecast, believe as forcing from the Rockies shortwave overspreads the cold front will be sufficient for at least scattered storms developing central/southern IA into MO lifting e/ne and some of this activity pushing across portions of the cwa mainly after midnight into early Monday. If storms form Fairly high WBZ at or above 11kft agl, but presence of dry air aloft, steep mid level lapse rates and 0-6km shear of 40+ kts may promote isolated large hail threat with any more robust updrafts. Some gusty winds may be attendant to any hail, but just enough of a capping inversion is suggested to preclude severe wind threat. Lows tonight will remain quite mild and mostly in the upper 50s to lower 60s, as all but far west remains in pre-frontal warm sector through 12z Monday. On Monday, any showers and storms far east should exit early morning. Then may see redevelopment ahead of the front as energy from the southern Plains lifts northeast along the front, and this development would be favored southeast of the Quad Cities into portions of west central IL. This activity will likely exit to our east prior to peak heating. Otherwise, winds turn westerly in wake of cold front and turn gusty with skies becoming partly sunny. This will lead to deeper mixing which should get highs into the 60s and lower 70s, cooler than those of today but above normal for early April. If more sunshine occurs then potential to see more widespread highs in the 70s. .LONG TERM...(Monday Night through Sunday) ISSUED AT 322 PM CDT Sun Apr 9 2017 Monday Night: 12Z Sunday GFS, ECWMF, and Canadian model runs show skies will clear out Monday night as the system that produced showers Sunday night moves northeast to the Great Lakes. MOS guidance shows cool temperatures with lows in the upper 30s to around 40. Tuesday and Wednesday: Mostly sunny skies are on tap for both days as an upper level ridge and surface high pressure builds over the upper midwest. Temperatures will continue to be cool with Highs in the mid 50s over the northern half of the forecast area and in the lower 60s over the south. Overnight lows will be in the upper 30s and lower 40s Wednesday Night: 12Z Sunday model run consensus progs that showers are likely Wednesday night into Thursday morning as an upper level shortwave and weak surface low pressure rides along a boundary as it moves across the upper Mississippi Valley. Low temperatures will be in the upper 40s and lower 50s. Thursday: Showers will end from west to east Thursday morning and should end by afternoon. An upper level ridge will then build over the High Plains in response to a strong upper level longwave trof diving into the Pacific Northwest. High temperatures will be in the mid to upper 60s with lows in the upper 40s and low 50s. Friday into Next Weekend: There is once again a chance of showers as warm air advection and moisture from the Gulf of Mexico advect north into the region ahead of an upper level shortwave approaching from the southwest. Temperatures will be in the 70s. Kuhl && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) ISSUED AT 1141 PM CDT Sun Apr 9 2017 Generally VFR conditions with isolated storms and showers between 10/07Z and 10/10Z at MLI/BRL terminals are handled with tempo group of possible brief high end MVFR conditions. South winds of 10 to 20+ MPH with low level wind shear will shift to the west by 10/10Z with 10 to 20+ MPH gusts by late morning into the afternoon. There is a chance of showers and storms to redevelop Monday PM at MLI/BRL terminals which is handled as vicinity wording. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...Kuhl AVIATION...Nichols
Hazardous weather outlook, Apr 9, 3:58 PM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 358 PM CDT Sun Apr 9 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-102100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 358 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected late this evening and overnight. There is a low threat for a severe storm with large hail, mainly over portions of eastern Iowa. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a chance of thunderstorms Monday over portions of west central Illinois. The threat for severe weather is low. There is another chance of thunderstorms Friday through Saturday. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight.
In the hours before
Local storm report, Apr 10, 1:19 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 AM CDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM HAIL ELDRIDGE 41.64N 90.57W
04/10/2017 M0.50 INCH SCOTT IA NWS EMPLOYEE
&&
RP KINNEYSpecial weather statement, Apr 10, 1:31 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
131 AM CDT MON APR 10 2017
IAC095-103-113-100700-
Johnson-Linn-Iowa-
131 AM CDT MON APR 10 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JOHNSON...SOUTHERN LINN
AND NORTHEASTERN IOWA COUNTIES UNTIL 200 AM CDT...
At 130 AM CDT, a strong thunderstorm was located over Conroy, or near
Marengo, moving east at 55 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Cedar Rapids, Marengo, North Liberty, Mount Vernon, Williamsburg,
Lisbon, Solon, Tiffin, Walford, Swisher, Oxford, Shueyville,
Bertram, Amana, and Conroy.
This includes the following highways...
Interstate 80 in Iowa between mile markers 215 and 231.
Interstate 380 between mile markers 3 and 17.
LAT...LON 4186 9192 4186 9183 4189 9183 4205 9137
4180 9137 4161 9208 4178 9216
TIME...MOT...LOC 0630Z 249DEG 47KT 4173 9202
08Special weather statement, Apr 10, 1:35 AM CDT, 38 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 135 AM CDT Mon Apr 10 2017 IAZ054-066-ILZ001-002-007-100845- Jackson-Clinton-Jo Daviess-Stephenson-Carroll- Including the cities of Maquoketa, Clinton, Galena, Freeport, and Mount Carroll 135 AM CDT Mon Apr 10 2017 ...Thunderstorms with small hail... At 1:30 AM CDT, National Weather Service Doppler radar showed an area of thunderstorms between the Quad Cities and Savannah, IL. These storms were moving to the northeast at 45 mph. Brief heavy downpours and small hail are likely from the stronger storms.
Local storm report, Apr 10, 1:54 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 AM CDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL KALONA 41.49N 91.70W
04/10/2017 E0.88 INCH WASHINGTON IA PUBLIC
&&
RP KINNEYLocal storm report, Apr 10, 2:10 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 AM CDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM HAIL ELY 41.88N 91.59W
04/10/2017 E1.00 INCH LINN IA TRAINED SPOTTER
HAIL LASTED 3-4 MINUTES AND ENDED AT 201 AM PER SPOTTER.
&&Special weather statement, Apr 10, 2:13 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 213 AM CDT MON APR 10 2017 IAC031-045-139-163-100745- Cedar-Scott-Muscatine-Clinton- 213 AM CDT MON APR 10 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CEDAR...NORTHWESTERN SCOTT...NORTHERN MUSCATINE AND SOUTHWESTERN CLINTON COUNTIES UNTIL 245 AM CDT... At 212 AM CDT, radar indicated strong thunderstorms were located along a line extending from 7 miles west of Tipton to near Nichols. Movement was northeast at 50 mph. Wind gusts of 50 to 55 mph and dime size hail are possible with these storms. Locations impacted include... Tipton, West Branch, Durant, West Liberty, Wilton, Walcott, Lowden, Calamus, Atalissa, Toronto, Dixon, Stockton, New Liberty, and Cedar Valley. This includes Interstate 80 in Iowa between mile markers 255 and 286. LAT...LON 4192 9076 4157 9074 4148 9134 4183 9135 TIME...MOT...LOC 0712Z 245DEG 45KT 4177 9128 4151 9130 08
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 1:07 AM CDT | Special Weather Statement | DVN | Iowa | 23 min |
| Apr 10, 1:31 AM CDT | Special Weather Statement | DVN | Iowa | 29 min |
| Apr 10, 1:43 AM CDT | Severe Thunderstorm Warning | DVN | Johnson | 32 min |
| Apr 10, 1:57 AM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 33 min |
| Apr 10, 2:31 AM CDT | Special Weather Statement | DVN | Jackson | 44 min |
| Apr 10, 3:08 AM CDT | Special Weather Statement | DVN | Lee | 22 min |
| Apr 10, 3:34 AM CDT | Special Weather Statement | DVN | Des Moines | 26 min |
| Apr 10, 3:53 AM CDT | Special Weather Statement | DVN | Lee | 22 min |
| Apr 10, 4:17 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 43 min |
| Apr 10, 5:13 AM CDT | Special Weather Statement | DVN | Van Buren | 32 min |
| Apr 10, 12:20 PM CDT | Special Weather Statement | DVN | Cedar | 25 min |
| Apr 10, 12:21 PM CDT | Special Weather Statement | DVN | Muscatine | 9 min |
| Apr 10, 2:44 AM CDT | Special Weather Statement | DVN | Mercer, Rock Island | 61 min |
| Apr 10, 2:45 AM CDT | Special Weather Statement | DVN | Stephenson | 30 min |
| Apr 10, 3:11 AM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 34 min |
| Apr 10, 3:30 AM CDT | Special Weather Statement | DVN | Stephenson | 45 min |
| Apr 10, 3:37 AM CDT | Special Weather Statement | DVN | Bureau | 23 min |
| Apr 10, 3:56 AM CDT | Special Weather Statement | DVN | Mercer | 34 min |
| Apr 10, 4:44 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 12 min |
| Apr 10, 5:06 AM CDT | Special Weather Statement | DVN | Putnam | 24 min |
| Apr 10, 10:56 AM CDT | Special Weather Statement | DVN | Warren | 19 min |
| Apr 10, 11:55 AM CDT | Special Weather Statement | DVN | Putnam | 20 min |
| Apr 10, 1:01 PM CDT | Special Weather Statement | DVN | Putnam | 14 min |
| Apr 10, 1:59 PM CDT | Special Weather Statement | DVN | McDonough | 31 min |
| Apr 10, 2:19 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 12 min |
| Apr 10, 4:37 PM CDT | Special Weather Statement | DVN | Putnam | 38 min |
| Apr 10, 5:45 AM CDT | Special Weather Statement | DVN | Clark | 30 min |
Nearby
Special Weather Statements in Iowa, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.